Fentanyl. The most potent of prescription painkillers, 100 times as strong as morphine. Potentially deadly and flooding the black market, yet still legally available on doctor’s orders. Fentanyl overdose kills thousands of people in the U.S. every year.
First synthesized from opium in 1959, fentanyl is a Schedule II drug (meaning it has some medical value, but also dangerously high potential for becoming addictive) in the United States. Fifty times as strong as heroin, it delivers pain-relief and euphoria effects that are felt almost immediately. But it takes only three milligrams of fentanyl to cause an overdose.
When medically prescribed, the drug comes in transdermal (designed to attach to the skin) gel patches, under-the-tongue films, lozenge pills or (occasionally) injectable form. It is used to reduce severe pain from terminal illness or surgery.
FATAL OVERDOSES ASSOCIATED WITH FENTANYL
Aside from prescription-related risks, fentanyl has become a popular street drug, often purchased by opiate addicts seeking more “high” for their money than they can get from heroin. Fentanyl is also frequently mixed with other opiates as well as with cocaine and methamphetamines, sometimes with fatal results when a user is unaware of the resulting compound’s strength. That was what happened to singing star Prince Rogers Nelson, who died of a fentanyl overdose in 2016 after taking counterfeit prescription pills labeled “hydrocodone.”
In recent years, non-synthetic prescription opiates have been the most common drugs involved in fatal overdoses. Or they were until 2016, when synthetic opiates—especially fentanyl—became the top culprits. Synthetic opiates were responsible for just over 3,000 fatal overdoses in 2010. By 2016, the annual number had passed 19,000. Not only that: among people who died of cocaine overdoses that year, around 40 percent had also taken fentanyl, while with benzodiazepine overdose deaths, over 30 percent of victims had fentanyl in their systems. Experts believe that, in total, over half of fatal overdoses are associated with fentanyl.
The trend shows little sign of lessening. In September 2018, the Ohio Department of Health reported that drug overdose deaths had risen nearly 20 percent between the end of 2016 and the end of 2017, even as deaths from heroin and most prescription opiates continued to fall.
SIGNS AND SYMPTOMS OF FENTANYL ADDICTION, SIGNS AND SYMPTOMS OF FENTANYL OVERDOSE
The surest way to prevent fentanyl overdose is to take the drug strictly according to prescription, which also minimizes risks of addiction. Although anyone can overdose on any drug as a result of one-time misuse, those with high physical or psychological dependence are in the highest-risk group. Watch out for signs of fentanyl addiction:
- Chronic slow breathing
- Slurred speech
- Pinpoint pupils
- Glazed or sunken eyes
- Slowed reaction times
- Frequent limpness or grogginess
- Loss of weight
- Repeatedly itching and scratching without obvious cause
- Tolerance (a need for larger doses to get the familiar effect)
- Misuse of fentanyl patches (licking them or breaking them open, putting on too many or changing them too often, inserting them into body cavities)
Many signs of overdose are similar to symptoms of addiction. Don’t confuse an overdose with “normal” reaction to an ordinary dose: any delay in treatment could cost a life.
Common overdose symptoms include:
- Slow breathing, gasping or gurgling
- Weak or extremely slow pulse
- Falling blood pressure
- Skin turning blue or gray (fingernails and lips may go almost black)
- Going limp
- Dizziness and staggering
- Disorientation and incoherence
- Loss of consciousness
WHAT TO DO IF SOMEONE OVERDOSES ON FENTANYL
If there’s any chance at all of a fentanyl overdose, treat it like one, starting with a call for emergency medical help. Then:
- Help the person into a comfortable and safe sitting position. Talk to them to keep them from drowsing off. Stay with them until medical help arrives.
- If the overdose-treatment drug naloxone is available, administer it according to directions. (Many people keep an emergency supply of naloxone, most commonly as a nasal spray under the trade name Narcan, when taking a prescription for fentanyl or other opiates. Make sure the directions mention fentanyl specifically: it takes a larger-than-average naloxone dose to counter the effects of this high-potency drug.)
- If the person passes out, roll them onto their side to minimize choking risks.
- If at all possible, have a qualified person monitor the overdose victim for stoppage of breathing or heartbeat, and administer CPR if necessary.
When professional medics arrive, they will check vital signs, record details on what happened, and administer additional naloxone and CPR if needed. The person will be hospitalized and evaluated for physical damage and for opiate addiction disorder. If the patient is diagnosed with addiction disorder, hospital treatment may include detox: keeping the patient comfortable and under supervision for around a week until physical withdrawal symptoms abate. Or the patient may be referred to a specialist addiction treatment center.
Treatment for addiction—including long-term inpatient care with counseling, to minimize the risk of relapse—is vital because if the addiction continues, another, perhaps fatal, overdose is likely to happen eventually. Even with a fentanyl overdose that doesn’t kill, serious complications can result, including slowed breathing that results in permanent damage to an oxygen-starved brain.
And with or without another overdose, an untreated opiate addiction of any sort can end in:
- Loss of job
- Loss of family
- Permanent physical damage to vital organs, especially the kidneys or liver
If you or someone you’re close to is struggling with opiate addiction, and especially if you’ve been taking fentanyl (or any drug) obtained outside a pharmacy, get treatment now. Don’t take a chance on your next dose becoming a deadly fentanyl overdose!
American Society of Addiction Medicine (2016). “Opioid Addiction: 2016 Facts & Figures.” Retrieved from https://www.asam.org/docs/default-source/advocacy/opioid-addiction-disease-facts-figures.pdf
Centers for Disease Control and Prevention (2016, December 16). “Synthetic Opioid Overdose Data.” Retrieved from https://www.cdc.gov/drugoverdose/data/fentanyl.html
Clary, Mike (2016, November 20). “South Florida’s Opioid Overdose Crisis: At Least 800 Expected to Die By End of 2016.” SunSentinel. Retrieved from http://www.sun-sentinel.com/local/fl-heroin-overdose-epidemic-20161120-story.html
DeMio, Terry (2018, September 27). “Ohio Overdose Deaths Soar in 2017, As Hamilton County’s Toll Rises 41 Percent.” Cincinnati.com, The Enquirer. Retrieved from https://www.cincinnati.com/story/news/2018/09/27/ohio-cincinnati-region-fatal-overdoses-soared-2017-while-pain-med-overdoses-dipped/1441350002/
Herbst, Diane (2018, September 27). “TV Anchor Broadcasts Her Own Daughter’s Heartbreaking Overdose Death: ‘It Can Happen to Anybody.’” People.com. Retrieved from https://people.com/human-interest/tv-news-reporter-daughter-opiod-fentanyl-heroin-overdose-death/
Kazakiewich, Todd (2016, May 3). “Over Half of Fatal Overdoses Associated With Fentanyl.” WCVB.com. Retrieved from https://www.wcvb.com/article/over-half-of-fatal-overdoses-associated-with-fentanyl/8099805
National Institute on Drug Abuse (2018, May). “Fentanyl and Other Synthetic Opioids Drug Overdose Deaths.” Retrieved from https://www.drugabuse.gov/related-topics/trends-statistics/infographics/fentanyl-other-synthetic-opioids-drug-overdose-deaths
Sidner, Sara, and Mallory Simon (2016, September 1). “Prince’s Death and the Growing Fear of the ‘Kill Pill.’” CNN.com. Retrieved from https://www.cnn.com/2016/08/26/health/prince-minnesota-fentanyl-counterfeit-pills/
Walton, Alice G. (2016, April 9). “Why Fentanyl Is So Much More Deadly Than Heroin.” Forbes. Retrieved from https://www.forbes.com/sites/alicegwalton/2016/04/09/why-fentanyl-is-so-much-more-deadly-than-heroin/#347626487f6a
For related information on health dangers associated with drug addiction, see the following articles: